Alert archive / Texas / Flash Flood Watches in 2014

Flash Flood Watch 2, NWS Lake Charles, LA

May 27, 20144 counties in Texas

NWS Lake Charles, LA issued this flash flood watch at May 27, 2014, 6:31 AM CDT for 4 counties in Texas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 27, 2014, 6:31 AM CDT (11:31 UTC)
Expired
May 27, 2014, 2:50 PM CDT
In force
8 hr
Issued by
NWS Lake Charles, LA
Flood severity
None

Counties Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 106 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WGUS64 KLCH 271131
FFALCH

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LAKE CHARLES LA
631 AM CDT TUE MAY 27 2014

...FLOODING OF LOW LYING AREAS POSSIBLE...

.A LOW ALOFT ACROSS CENTRAL OKLAHOMA WILL SEND RAINBANDS 
IN SUCCESSION THROUGH SOUTHEAST TEXAS. VERY HEAVY RAINFALL WILL
BRING ABOUT FLOODING OF LOW-LYING AREAS AND ROADWAY UNDERPASSES.

TXZ180-201-215-216-259>262-272100-
/O.NEW.KLCH.FF.A.0002.140527T1131Z-140527T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-NORTHERN NEWTON-
SOUTHERN JASPER-SOUTHERN NEWTON-
INCLUDING THE CITIES OF...WOODVILLE...COLMESNEIL...LUMBERTON...
SILSBEE...BEAUMONT...PORT ARTHUR...ORANGE...VIDOR...BRIDGE CITY...
JASPER...KIRBYVILLE...NEWTON...BUNA...DEWEYVILLE
631 AM CDT TUE MAY 27 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST TEXAS...INCLUDING 
  THE FOLLOWING AREAS...HARDIN...JEFFERSON...NORTHERN JASPER... 
  NORTHERN NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON 
  AND TYLER. 

* UNTIL 6 PM CDT THIS EVENING

* RAINBANDS MOVING IN SUCCESSION WILL BRING ABOUT FLOODING OF LOW
  SPOTS AND ROADWAY UNDERPASSES. MEAN AREAL RAINFALL AMOUNTS FOR
  TODAY WILL BE RUNNING FROM 1 TO 2 INCHES...WITH LOCALIZED
  AMOUNTS FROM 3 TO 4 INCHES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
908 
WGUS64 KLCH 271950
FFALCH

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LAKE CHARLES LA
250 PM CDT TUE MAY 27 2014

...FLOOD WATCH THROUGH TOMORROW AFTERNOON...

.UPPER LEVEL LOW OVER TEXAS IS PROGRESSING TOWARDS LOUISIANA AND
IS BRINGING IN AN INFLUX OF RAIN ACROSS THE AREA. EXCESSIVE
RAINFALL IS ANTICIPATED TO CONTINUE THROUGH TOMORROW AFTERNOON
WHICH IS EXPECTED TO CAUSE FLOODING IN THE AREA.

TXZ180-201-215-216-259>262-280500-
/O.CAN.KLCH.FF.A.0002.000000T0000Z-140527T2300Z/
/O.NEW.KLCH.FF.A.0003.140527T2300Z-140528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-NORTHERN NEWTON-
SOUTHERN JASPER-SOUTHERN NEWTON-
INCLUDING THE CITIES OF...WOODVILLE...COLMESNEIL...LUMBERTON...
SILSBEE...BEAUMONT...PORT ARTHUR...ORANGE...VIDOR...BRIDGE CITY...
JASPER...KIRBYVILLE...NEWTON...BUNA...DEWEYVILLE
250 PM CDT TUE MAY 27 2014

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM CDT THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST TEXAS...INCLUDING 
  THE FOLLOWING AREAS...HARDIN...JEFFERSON...NORTHERN JASPER... 
  NORTHERN NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON 
  AND TYLER. 

* FROM 6 PM CDT THIS EVENING THROUGH WEDNESDAY AFTERNOON

* RAINBANDS MOVING IN SUCCESSION WILL BRING ABOUT FLOODING OF LOW
  SPOTS AND ROADWAY UNDERPASSES. MEAN AREAL RAINFALL AMOUNTS FOR
  TODAY WILL BE RUNNING FROM 1 TO 2 INCHES...WITH LOCALIZED
  AMOUNTS FROM 3 TO 4 INCHES.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

LAZ027>033-041>045-052>055-073-074-280500-
/O.NEW.KLCH.FF.A.0003.140527T2300Z-140528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-
INCLUDING THE CITIES OF...LEESVILLE...NEW LLANO...ALEXANDRIA...
PINEVILLE...MARKSVILLE...BUNKIE...COTTONPORT...SIMMESPORT...
MANSURA...DE RIDDER...OAKDALE...KINDER...VILLE PLATTE...MAMOU...
OPELOUSAS...EUNICE...LAKE CHARLES...SULPHUR...JENNINGS...WELSH...
LAKE ARTHUR...CROWLEY...RAYNE...CHURCH POINT...LAFAYETTE...
BREAUX BRIDGE...ST. MARTINVILLE...ABBEVILLE...KAPLAN...
NEW IBERIA...MORGAN CITY...FRANKLIN...PATTERSON...BERWICK...
BAYOU VISTA...STEPHENSVILLE...HACKBERRY...HOLLY BEACH...CAMERON...
GRAND CHENIER
250 PM CDT TUE MAY 27 2014

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM CDT THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH 
  CENTRAL LOUISIANA...SOUTHWEST LOUISIANA AND WEST CENTRAL 
  LOUISIANA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL 
  LOUISIANA...AVOYELLES...EVANGELINE...RAPIDES AND ST. LANDRY. 
  IN SOUTH CENTRAL LOUISIANA...IBERIA...LAFAYETTE...LOWER ST. 
  MARTIN...ST. MARY AND UPPER ST. MARTIN. IN SOUTHWEST 
  LOUISIANA...ACADIA...ALLEN...BEAUREGARD...CALCASIEU...EAST 
  CAMERON...JEFFERSON DAVIS...VERMILION AND WEST CAMERON. IN 
  WEST CENTRAL LOUISIANA...VERNON. 

* FROM 6 PM CDT THIS EVENING THROUGH WEDNESDAY AFTERNOON

* UPPER LEVEL LOW OVER TEXAS IS PROGRESSING TOWARDS LOUISIANA AND
  IS BRINGING IN AN INFLUX OF RAIN ACROSS THE AREA. EXCESSIVE
  RAINFALL IS ANTICIPATED TO CONTINUE THROUGH TOMORROW AFTERNOON
  WHICH IS EXPECTED TO CAUSE FLOODING IN THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood watch went out at May 27, 4:06 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 27, 4:06 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
406 AM CDT TUE MAY 27 2014

.SYSNOPSIS...

THE BERMUDA HIGH PRESSURE SYSTEM RIDGES SOUTHWEST THROUGH
APALACHICOLA AND INTO THE GULF OF MEXICO. THE GULF SEGMENT OF THE
BERMUDA SYSTEM IS BREAKING DOWN.

FURTHER UP...A CUT-OFF LOW...SITUATED ACROSS CENTRAL OKLAHOMA...WILL
MEANDER EAST-SOUTHEAST...REACHING THE ARKLATEX REGION ON WEDNESDAY
...BEFORE STALLING OUT.

&&

.DISCUSSION...

A MESO-CONVECTIVE SYSTEM...CURRENTLY MOVING THROUGH CENTRAL TEXAS...
WILL MAKE ITS WAY INTO SOUTHEAST TEXAS THIS MORNING...AND SOUTHWEST
LOUISIANA THIS AFTERNOON.

VERY HEAVY RAINFALL RATES ARE EXPECTED...WHICH MAY BRING ABOUT
LOCALIZED FLOODING. SEVERE WEATHER (MAINLY IN THE FORM OF
DAMAGING WINDS) CANNOT BE RULED OUT EITHER.

A FLASH FLOOD WATCH MAY BE REQUIRED ON WEDNESDAY...MAINLY DUE TO
ONGOING RAINS. RAINFALL TOTALS...ENDING THURSDAY EVENING...WILL BE
RUNNING FROM 3 TO 5 INCHES (MUCH HIGHER THAN PREVIOUSLY THOUGHT).

THESE NEW RAINFALL TOTALS ARE IN RESPONSE TO THE NEW FORECAST
TRACK OF THE CUT-OFF LOW...WHICH NOW REMAINS OVER LAND THROUGH SATURDAY.
DYNAMIC INSTABILITY (COLD AIR ADVECTION ALOFT) WILL BE PLENTIFUL.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  82  71  83  71  85 /  80  70  80  70  70
KBPT  81  72  84  71  85 /  80  70  80  70  60
KAEX  82  68  81  67  84 /  80  70  80  70  70
KLFT  83  71  82  70  83 /  70  70  80  70  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.LAKECHARLES.GOV
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES

&&
21
Hazardous weather outlook, May 27, 4:46 AM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
446 AM CDT TUE MAY 27 2014

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
281130-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
446 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A CUT-OFF LOW...SITUATED ACROSS CENTRAL OKLAHOMA...WILL MEANDER
EAST-SOUTHEAST...REACHING THE ARKLATEX REGION ON WEDNESDAY
...BEFORE STALLING OUT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
WORK THEIR WAY...FROM WEST TO EAST...ACROSS THE FORECAST AREA.

LOCALIZED FLOODING IS POSSIBLE IN THE STRONGER SHOWERS. IN
ADDITION...ISOLATED SEVERE WEATHER IS POSSIBLE IN THE AFTERNOON...
MAINLY IN THE FORM OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLASH FLOOD WATCH MAY BE REQUIRED ON WEDNESDAY. MEAN AREAL
RAINFALL TOTALS...COMPUTED OVER A THREE DAY PERIOD ENDING
FRIDAY MORNING...WILL RANGE FROM 3 TO 5 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-281130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
446 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A CUT-OFF LOW...SITUATED ACROSS CENTRAL OKLAHOMA...WILL MEANDER
EAST-SOUTHEAST...REACHING THE ARKLATEX REGION ON WEDNESDAY
...BEFORE STALLING OUT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
WORK THEIR WAY...FROM WEST TO EAST...ACROSS THE MARINE AREA.

VERY HEAVY RAINFALL MAY REDUCE THE VISIBILITIES TO BELOW 3 MILES
AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH FRIDAY. VERY HEAVY RAINFALL
MAY REDUCE THE VISIBILITIES TO BELOW 3 MILES AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:00 AM CDTSpecial Weather StatementLCHHardin60 min
May 27, 9:03 AM CDTSpecial Weather StatementLCHHardin27 min
May 27, 9:14 AM CDTSevere Thunderstorm WarningLCHJefferson61 min
May 27, 10:33 AM CDTSpecial Weather StatementLCHJasper27 min
May 27, 11:02 AM CDTSpecial Weather StatementLCHSabine28 min
May 27, 2:50 PM CDTFlash Flood WatchLCHHardin, Jasper, Newton, Tyler60 hr

Nearby

Flash Flood Watches in Texas, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.